Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 129, NWS Dodge City, KS

May 31, 1996Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 31, 1996, 7:12 PM CDT for Ness County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1996, 7:12 PM CDT (00:12 UTC)
Expired
May 31, 1996, 8:00 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ness County, KS

The radar

The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2053 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 010012
SVRDDC
KSC135-010100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT FRI MAY 31 1996
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  800 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL KANSAS
 
   ...EASTERN NESS COUNTY
 
AT 712 PM CDT RADAR INDICATED A LARGE SEVERE THUNDERSTORM EXTENDING FROM
5 MILES NORTHEAST OF NESS CITY TO 4 MILES EAST OF BAZINE MOVING LITTLE.
HAIL UP TO THE SIZE OF GOLFBALLS CAN BE EXPECTED WITH THIS STORM.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM DANGEROUS WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
PERSONS IN THE PATH OF THE STORM SHOULD MOVE INDOORS TO A STURDY
SHELTER AND STAY AWAY FROM WINDOWS.  IN ADDITION...A TORNADO WATCH IS
IN EFFECT FOR THE WARNED AREA.  REMEMBER SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:43 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 31, 3:43 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT FRI MAY 31 1996

WILL KEEP THIS SHORT AS WATCH BOXES AND CONVECTION ARE STARTING TO
GO UP.

WEAK S/W IS EVIDENT ON WV THIS EVENING. CONVECTION IS BEGINING TO FIRE
WITH THIS FEATURE ALONG A DRY LINE/CONVERGENCE ZONE. CAPES ARE AROUND
3000 AND PRECIPITABLE WATER IS QUITE HIGH AS WELL. THIS LOOKS LIKE A BUSY
EVENING. XPT THE THUNDERSTORMS TO MOVE EAST OF MOST OF THE CWA BY OR
SHORTLY AFTER MIDNIGHT. HAVE WORDED ZONES ACCORDINGLY.

THE NEXT TWO DAYS LOOK RATHER QUIET AS A WEAK COLD FRONT PUSHES ACROSS
OK SATURDAY AND SAT NIGHT. WENT FAIRLY CLOSE TO GUIDANCE. THE ONLY
POTENTIAL PROBLEM IS RETURN FLOW ON SUNDAY...WITH ENOUGH MOISTURE
POSSIBLY RETURNING TO KICK OFF A FEW TRW IN THE SW PART OF THE CWA.
WILL LEAVE THAT FOR LATER SHIFT TO PONDER.

DDC BB 060/080 056/083 055 610
GCK BB 057/082 055/084 054 610
EHA BB 056/084 054/085 056 400
LBL BB 059/083 058/083 055 n610
HYS BB 058/079 055/081 053 610
P28 BB 063/082 059/084 056 610

MCAVOY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:06 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade69 min
May 31, 7:06 PM CDTSevere Thunderstorm WarningDDCSeward69 min
May 31, 7:08 PM CDTSevere Thunderstorm WarningDDCRush52 min
May 31, 7:30 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens60 min
May 31, 7:39 PM CDTSevere Thunderstorm WarningDDCTrego51 min
May 31, 7:53 PM CDTSevere Thunderstorm WarningDDCPawnee52 min
May 31, 8:00 PM CDTSevere Thunderstorm WarningDDCRush45 min
May 31, 8:21 PM CDTFlash Flood WarningDDCNess, Rush3 hr
May 31, 8:28 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens47 min
May 31, 8:36 PM CDTSevere Thunderstorm WarningDDCHodgeman59 min
May 31, 8:45 PM CDTSevere Thunderstorm WarningDDCPawnee45 min
May 31, 9:22 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa53 min
May 31, 9:30 PM CDTSevere Thunderstorm WarningDDCClark, Comanche45 min
May 31, 9:37 PM CDTSevere Thunderstorm WarningDDCStafford53 min
May 31, 10:03 PM CDTSevere Thunderstorm WarningDDCPratt42 min
May 31, 10:55 PM CDTSevere Thunderstorm WarningDDCBarber35 min
Jun 1, 1:15 AM CDTSevere Thunderstorm WarningDDCGrant45 min
Jun 1, 5:15 PM CDTSevere Thunderstorm WarningDDCNess45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.